Hail, Slope
- When
- July 22, 3:38 PM MST to 3:45 PM MST
- Where
- Slope County, 5.77 mi W of Marmarth
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.290, -104.020
Severe Thunderstorm Watch number 430 was in effect during this event. Scattered thunderstorms developing across southeast Montana continued into southwest North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe Thunderstorm Watch number 430 was in effect during this event.
Scattered thunderstorms developing across southeast Montana continued into southwest North Dakota. Strong vertical wind shear and modest instability contributed to a few severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 22, 2:25 PM MST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 425 PM CDT TUE JUL 22 2014 .UPDATE... ISSUED AT 425 PM CDT TUE JUL 22 2014 UPDATED FOR STORM PREDICTION CENTER ISSUING A SEVERE THUNDERSTORM WATCH FOR 4 SOUTHWESTERN COUNTIES OF NORTH DAKOTA: BILLINGS...SLOPE BOWMAN...AND GOLDEN VALLEY COUNTIES. WATCH IN EFFECT UNTIL 10 PM MDT. RAISED CHANCES OF THUNDERSTORMS AND MENTIONED SEVERE STORMS POSSIBLE. .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 315 PM CDT TUE JUL 22 2014 FORECAST ISSUES TODAY ARE THUNDERSTORM CHANCES TONIGHT AND WEDNESDAY. CURRENTLY...HIGH PRESSURE WAS CENTERED OVER CENTRAL SASKATCHEWAN/MANITOBA WITH THE HIGH AXIS EXTENDING SOUTHWARD ACROSS THE CENTRAL DAKOTAS. WEAK LOW PRESSURE WAS OVER THE FRONT RANGE. AT UPPER LEVELS...A LOW PRESSURE CENTER WAS OVER THE EASTERN PACIFIC OFF THE COAST OF BRITISH COLUMBIA...WITH A RIDGE OVER THE FRONT RANGE. A WEAK UPPER LEVEL IMPULSE WAS MOVING NORTHEASTWARD ACROSS NORTHEASTERN MONTANA...ASSOCIATED WITH A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS ORIENTED WEST-TO-EAST ACROSS NORTHEASTERN MONTANA. FOR TONIGHT...WILL KEEP A SLIGHT CHANCE MENTION OF THUNDER IN FAR WESTERN NORTH DAKOTA DUE TO THE AFOREMENTIONED UPPER LEVEL IMPULSE. THEN A THERMAL RIDGE AXIS BUILDS FARTHER NORTH JUST WEST OF THE STATE LINE...AND WILL KEEP OUT ANY MENTION OF CHANCES OF PRECIPITATION FOR THE REST OF THE NIGHTTIME HOURS. ON WEDNESDAY...THE THERMAL RIDGE CONTINUES TO BUILD OVER MONTANA/WYOMING...AND AN UPPER LEVEL IMPULSE MOVING INTO WESTERN NORTH DAKOTA DURING THE MID/LATE AFTERNOON HAS A CHANCE TO SET OFF SHOWERS/THUNDER OVER WESTERN NORTH DAKOTA DURING THE AFTERNOON HOURS. EXPECTING LOWS TUESDAY NIGHT 55 TO 60 WITH HIGHS WEDNESDAY FROM THE UPPER 70S IN THE NORTH CENTRAL TO NEAR 90 IN THE FAR SOUTHWEST. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 315 PM CDT TUE JUL 22 2014 FOCUS OF THE LONG TERM WILL BE A SLIGHT RISK FOR SEVERE WEATHER ON THURSDAY AND TIMING AN UPPER LEVEL LOW MOVING ACROSS SOUTHERN CANADA. LOW PRESSURE MOVING ACROSS SOUTHERN ALBERTA WILL PRODUCE ACTIVE WEATHER FOR MUCH OF THE CWA...THURSDAY INTO FRIDAY MORNING. THE 12Z RUN OF THE GFS/NAM MODELS HAVE BETWEEN 2000 AND 3000 J/KG OF CAPE IN WESTERN AND CENTRAL PORTIONS OF THE STATE. SPC HAS PLACED THOSE AREAS IN A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE 12Z SUITE SUPPORTS THUNDERSTORM DEVELOPMENT WITH A SHOWALTER AVERAGE OF -5C AND UPPER LEVEL LAPSE RATES BETWEEN 7.5 AND 8.5 C/KM...SUPPORTING MORE ROBUST THUNDERSTORMS. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL PERSIST INTO SATURDAY AND SUNDAY...AS THE LOW CONTINUES ACROSS SASKATCHEWAN AND EVENTUALLY SOUTHEASTWARD INTO THE NORTHERN PLAINS. THE EXACT TIMING OF WHEN/WHERE THE LOW WILL TRACK SOUTHEAST IS UNCERTAIN AT THIS TIME...THOUGH MODELS ARE TRENDING TOWARDS THIS WEEKEND. PERSISTENT RIDGING OVER THE SOUTHERN PLAINS WILL KEEP HIGH TEMPERATURES IN THE WEST/SOUTHWEST ABOVE AVERAGE ON THURSDAY....UPPER 80S AND LOWER 90S. THE TEMPERATURE RANGE THROUGH THE REST OF THE EXTENDED WILL BE UPPER 70S TO MID 80S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 315 PM CDT TUE JUL 22 2014 SURFACE HIGH PRESSURE RIDGE AXIS WAS OVER CENTRAL ND. LIGHT WINDS SHOULD BECOME EAST/NORTHEAST THIS AFTERNOON/EVENING...THEN SOUTHEAST WINDS WEDNESDAY AFTER 12Z. STILL HAVE VCTS IN KDIK AND KISN FROM AROUND 21Z-02Z. OTHERWISE VFR CONDITIONS ALL TAF SITES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JV LONG TERM...AC AVIATION...JV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 408 PM CDT TUE JUL 22 2014 NDZ004-012-232115- BOTTINEAU-MCHENRY- 408 PM CDT TUE JUL 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE SOURIS RIVER. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ001-009-017-018-033-041-042-044-045-232115- DIVIDE-WILLIAMS-MCKENZIE-DUNN-STARK-HETTINGER-GRANT-ADAMS-SIOUX- 408 PM CDT TUE JUL 22 2014 /308 PM MDT TUE JUL 22 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ002-003-005-010-011-013-019>023-025-034>037-046>048-050-051- 232115- BURKE-RENVILLE-ROLETTE-MOUNTRAIL-WARD-PIERCE-MERCER-OLIVER-MCLEAN- SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-EMMONS- LOGAN-LA MOURE-MCINTOSH-DICKEY- 408 PM CDT TUE JUL 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ031-032-040-043-232115- GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN- 308 PM MDT TUE JUL 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING...SOME POSSIBLY SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS JV/AC
The national radar mosaic for the moment the first event began.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537086, 537103, 537104, 537106.